A life-threatening case of drug-induced agranulocytosis
Keywords:Carbimazole, Agranulocytosis, Grave’s disease
A 26 year old hyperthyroidic female with prescribed carbimazole intake from 1 month presented with intermittent low grade fever, sore throat and dysphagia since last 15 days. She appeared very weak and pale. On clinical evaluation, TLC was found very low and DLC showed decreased neutrophil percent. Carbimazole was suspected as the cause and immediately stopped. G-CSF (Filgrastim) was started along with other conservative management and TLC started to rise gradually. On 12th day from admission, she developed acute pain abdomen and diagnosed as having intestinal perforation for which she was immediately operated but unfortunately expired 6 hours after surgery. Drug-induced agranulocytosis can be so fatal that if not diagnosed and treated early, can lead to death due to its widespread rapid systemic derangement.
Mohan A, Joseph S, Sidharthan N, Murali D. Carbimazole-induced agranulocytosis. J Pharmacol Pharmacothera. 2015;6(4):228-30.
Cooper DS, Goldminz D, Levin AA, Ladenson PW, Daniels GH, Molitch ME, et al. Agranulocytosis associated with antithyroid drugs. Effects of patient age and drug dose. Ann Intern Med. 1983;98:26–9.
Genet P, Pulik M, Lionnet F, Bremont C. Use of colony stimulating factors for the treatment of carbimazole-induced agranulocytosis. Am J Hematol. 1994;47:334–5.
Juliá A, Olona M, Bueno J, Revilla E, Rosselló J, Petit J, et al. Drug-induced agranulocytosis: Prognostic factors in a series of 168 episodes. Br J Haematol. 1991;79:366–72.
Joint Formulary Committee. Suggestions for Drug Monitoring in Adults in Primary Care. BNF. 2013; 65.
Tavintharan S, Rajasoorya C, Chew LS. Carbimazole-induced agranulocytosis-a report of 2 recent cases. Singapore Med J. 1997;38:386–7.
Sprikkelman A, de Wolf JT, Vellenga E. The application of hematopoietic growth factors in drug-induced agranulocytosis: A review of 70 Cases. Leukemia. 1994;8:2031–6.
Gerl A, Gerhartz H, Wilmanns W. GM-CSF for agranulocytosis. J Intern Med. 1991;230:90–1.
Sheng WH, Hung CC, Chen YC, Fang CT, Hsieh SM, Chang SC, et al. Antithyroid-drug induced agranulocytosis complicated by life-threatening infections. QJM. 1999;92:455–61.